By Dr Ananya Mandal, MD
Diabetic coma is a condition that poses a dangerous threat to individuals with diabetes. Treatment is more effective the earlier it is started but depends on the cause of the coma as this defines which type of diabetic coma a patient has.
The three causes of diabetic coma are severe hypolgycemia or lowering of the blood sugar level, diabetic ketoacidosis which causes high blood glucose levels, and hyperglycaemic hyperosmolar state which also causes raised blood glucose.
Therefore, when a diabetic patient is unconscious, the first action taken is blood sugar testing. If the cause is hypoglycemia, treatment is aimed at raising the blood sugar levels, whereas it is aimed at reducing the blood sugar with either of the other two conditions.
If the blood sugar levels in the blood and brain drop to below normal, the risk of losing consciousness and falling into a diabetic coma is increased. Coma due to severe hypoglycemia is more likely to occur if a patient has taken a large overdose of insulin or other anti-diabetic medications, if alcohol is present in the system while the patient is hypoglycemic or if exercise has reduced the body's supply of glycogen.
Glucagon may be administered to treat hypoglycemia. In healthy individuals, a fall in blood sugar is compensated for by the release of glucagon, which increases blood sugar levels. However, in the diabetic individual, this reaction fails to occur and exogenous glucagon needs to be administered. As an immediate measure, glucose rich foods such as glucose biscuits may be eaten or an injection of glucose solution may be administered. People with diabetes are advised to carry glucose biscuits with them to eat and counteract hypoglycemia as soon as symptoms manifest.
This is more common among people who are taking insulin for their diabetes. Comas resulting from this condition are induced by a build-up of acidic compounds in the blood called ketones which may occur when the individual has missed an insulin dose. Ketoacidosis may also occur if a person has suffered an acute injury or infection, both of which can raise levels of hormones that counteract the effects of insulin. Anesthesia and surgery can also alter hormone levels in this way. Treatment includes administering isotonic intravenous fluids to correct dehydration and replacing lost electrolytes with sodium, potassium, magnesium and phosphate supplements. Insulin is administered intravenously to reduce blood glucose and reverse ketoacidosis.
Hyperglycaemic hyperosmolar state
Comas that result from HHS are characterized by severe dehydration and very high blood glucose. Treatment includes rapid administration of insulin to bring down blood sugar levels and correction of dehydration using intravenous fluids. Fluids should be given at least 30 to 60 minutes before insulin. Electrolytes may also be replaced as needed and some patients may require antibiotics to clear infection.
Reviewed by Sally Robertson, BSc
Last Updated: Oct 25, 2013